Alert archive / Illinois / High Wind Warnings in 2024
High Wind Warning 1, NWS Lincoln, IL
NWS Lincoln, IL issued this high wind warning at Sep 27, 2024, 10:53 AM CDT for 13 counties in Illinois. It took effect at Sep 27, 2024, 5:00 PM CDT. It was in force for 5 hr. 30 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 27, 2024, 10:53 AM CDT (15:53 UTC)
- In effect from
- Sep 27, 2024, 5:00 PM CDT
- Expired
- Sep 27, 2024, 10:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Lincoln, IL
Counties Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Moultrie County, IL, Richland County, IL, Shelby County, IL
The radar
The Evansville,IN radar (KVWX), 114 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 5:05 PM CDT | NON-TSTM WND DMG | Oakland, IL | A pole to house wire was blown down. |
| Sep 27, 5:30 PM CDT | NON-TSTM WND DMG | Noble, IL | Flagpole snapped at the base. |
| Sep 27, 6:40 PM CDT | NON-TSTM WND GST 58 | Lawrenceville Airport, IL | ASOS station KLWV Lawrenceville AP. |
| Sep 27, 6:53 PM CDT | RAIN 1.21 | Lawrenceville Airport, IL | ASOS station KLWV Lawrenceville AP. |
| Sep 27, 6:55 PM CDT | RAIN 1.19 | 1 Sw Olney Noble Airpor, IL | AWOS station KOLY Olney Noble AP. |
| Sep 27, 7:00 PM CDT | NON-TSTM WND DMG | Paris, IL | Trees down. |
| Sep 27, 7:14 PM CDT | NON-TSTM WND GST 59 | Casey, IL | Measured by handheld anemometer. Report relayed by broadcast media. |
| Sep 27, 7:15 PM CDT | NON-TSTM WND DMG | Kansas, IL | Power pole down on a house, causing a housefire resulting in minor damage and no injuries. |
| Sep 27, 7:45 PM CDT | NON-TSTM WND DMG | 3 Wsw Hutton, IL | Shingles and siding blown off home. |
| Sep 27, 7:53 PM CDT | NON-TSTM WND GST 66 | Coles County Airport, IL | ASOS station KMTO Coles Co. Mem AP. |
| Sep 27, 7:56 PM CDT | NON-TSTM WND DMG | 1 Ne Robinson, IL | Report from mPING: 3-inch tree limbs broken. |
| Sep 27, 8:00 PM CDT | NON-TSTM WND DMG | 3 Ese Humboldt, IL | Tree down. |
| Sep 27, 8:10 PM CDT | NON-TSTM WND DMG | 1 N Oakland, IL | Power pole down across roadway. |
| Sep 27, 8:12 PM CDT | NON-TSTM WND DMG | 3 Wnw Mattoon, IL | Multiple reports of large trees down in streets. |
| Sep 27, 8:13 PM CDT | NON-TSTM WND DMG | 1 Wsw Mattoon, IL | Tree split, taking down power lines. |
| Sep 27, 8:17 PM CDT | NON-TSTM WND DMG | 3 Nne Paradise, IL | Tree and wires down on house. |
| Sep 27, 8:21 PM CDT | TSTM WND DMG | 1 Nw Charleston, IL | Report from mPING: 3-inch tree limbs broken. |
| Sep 27, 8:21 PM CDT | NON-TSTM WND DMG | 1 Nw Charleston, IL | Corrects report type. Report from mPING: 3-inch tree limbs broken. |
| Sep 27, 8:30 PM CDT | NON-TSTM WND DMG | 1 E Shelbyville, IL | Multiple trees and powerlines down. |
| Sep 27, 8:30 PM CDT | NON-TSTM WND DMG | Arthur, IL | Tree down. |
| Sep 27, 8:45 PM CDT | TSTM WND DMG | 1 S Mattoon, IL | Report from mPING: 3-inch tree limbs broken. |
| Sep 27, 8:45 PM CDT | NON-TSTM WND DMG | 1 S Mattoon, IL | Corrects report type. Report from mPING: 3-inch tree limbs broken. |
| Sep 27, 8:45 PM CDT | NON-TSTM WND DMG | Tower Hill, IL | Tree on a house. |
| Sep 27, 8:55 PM CDT | NON-TSTM WND DMG | 1 Wnw Effingham, IL | Trees down on home and garage. |
| Sep 27, 8:55 PM CDT | NON-TSTM WND DMG | Altamont, IL | Trees down. |
| Sep 27, 8:57 PM CDT | NON-TSTM WND DMG | 1 Nw Oakland, IL | Wire and tree down. |
| Sep 27, 9:07 PM CDT | NON-TSTM WND DMG | 3 Nne Paradise, IL | Downed wires in roadway. |
| Sep 27, 9:10 PM CDT | NON-TSTM WND DMG | 1 Ssw Mattoon, IL | Tree limb on power line. |
| Sep 27, 9:11 PM CDT | TSTM WND DMG | 1 Nw Charleston, IL | Report from mPING: 3-inch tree limbs broken. |
| Sep 27, 9:11 PM CDT | NON-TSTM WND DMG | 1 Nw Charleston, IL | Corrects report type. Report from mPING: 3-inch tree limbs broken. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
151 WWUS73 KILX 271553 NPWILX URGENT - WEATHER MESSAGE National Weather Service Lincoln IL 1053 AM CDT Fri Sep 27 2024 ILZ054>057-061>063-066>068-071>073-280000- /O.UPG.KILX.WI.Y.0009.240927T1800Z-240928T0600Z/ /O.NEW.KILX.HW.W.0001.240927T2200Z-240928T0300Z/ Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- Including the cities of Mattoon, Newton, Lawrenceville, Marshall, Tuscola, Olney, Effingham, Sullivan, Robinson, Shelbyville, Greenup, Paris, Flora, and Charleston 1053 AM CDT Fri Sep 27 2024 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Portions of central, east central, and southeast Illinois. * WHEN...From 5 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ ILZ038-043>046-053-280000- /O.CON.KILX.WI.Y.0009.240927T1800Z-240928T0600Z/ McLean-De Witt-Piatt-Champaign-Vermilion-Macon- Including the cities of Danville, Bloomington, Urbana, Normal, Champaign, Clinton, Monticello, and Decatur 1053 AM CDT Fri Sep 27 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...De Witt, Macon, McLean, Piatt, Champaign, and Vermilion Counties. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ILZ042-051-052-280000- /O.CON.KILX.WI.Y.0009.240927T1800Z-240928T0600Z/ Logan-Sangamon-Christian- Including the cities of Springfield, Lincoln, and Taylorville 1053 AM CDT Fri Sep 27 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...North winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Christian, Logan, and Sangamon Counties. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MJA
2 follow-up statements
858 WWUS73 KILX 272045 NPWILX URGENT - WEATHER MESSAGE National Weather Service Lincoln IL 345 PM CDT Fri Sep 27 2024 ILZ054>057-061>063-066>068-071>073-280300- /O.CON.KILX.HW.W.0001.240927T2200Z-240928T0300Z/ Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- Including the cities of Mattoon, Newton, Lawrenceville, Marshall, Tuscola, Olney, Effingham, Sullivan, Robinson, Shelbyville, Greenup, Paris, Flora, and Charleston 345 PM CDT Fri Sep 27 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Portions of central, east central, and southeast Illinois. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ ILZ038-043>046-053-280330- /O.CON.KILX.WI.Y.0009.000000T0000Z-240928T0600Z/ McLean-De Witt-Piatt-Champaign-Vermilion-Macon- Including the cities of Danville, Bloomington, Urbana, Normal, Champaign, Clinton, Monticello, and Decatur 345 PM CDT Fri Sep 27 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph. * WHERE...De Witt, Macon, McLean, Piatt, Champaign, and Vermilion Counties. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ILZ042-051-052-280330- /O.CON.KILX.WI.Y.0009.000000T0000Z-240928T0600Z/ Logan-Sangamon-Christian- Including the cities of Springfield, Lincoln, and Taylorville 345 PM CDT Fri Sep 27 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...North winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Christian, Logan, and Sangamon Counties. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MJA
339 WWUS73 KILX 280257 NPWILX URGENT - WEATHER MESSAGE National Weather Service Lincoln IL 957 PM CDT Fri Sep 27 2024 ILZ054>057-061>063-066>068-071>073-280600- /O.EXP.KILX.HW.W.0001.000000T0000Z-240928T0300Z/ /O.EXA.KILX.WI.Y.0009.000000T0000Z-240928T0600Z/ Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- Including the cities of Tuscola, Greenup, Charleston, Flora, Lawrenceville, Effingham, Sullivan, Olney, Paris, Mattoon, Marshall, Robinson, Newton, and Shelbyville 957 PM CDT Fri Sep 27 2024 ...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT SATURDAY... ...HIGH WIND WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING... * WHAT...Northeast winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, and southeast Illinois. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ILZ038-043>046-053-280600- /O.CON.KILX.WI.Y.0009.000000T0000Z-240928T0600Z/ McLean-De Witt-Piatt-Champaign-Vermilion-Macon- Including the cities of Danville, Urbana, Bloomington, Normal, Decatur, Clinton, Champaign, and Monticello 957 PM CDT Fri Sep 27 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...Northeast winds 25 to 30 mph with gusts up to 50 mph. * WHERE...De Witt, Macon, McLean, Piatt, Champaign, and Vermilion Counties. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ILZ042-051-052-280600- /O.CON.KILX.WI.Y.0009.000000T0000Z-240928T0600Z/ Logan-Sangamon-Christian- Including the cities of Taylorville, Lincoln, and Springfield 957 PM CDT Fri Sep 27 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...North winds around 25 mph with gusts up to 45 mph. * WHERE...Christian, Logan, and Sangamon Counties. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMA
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this high wind warning went out at Sep 27, 5:56 AM CDT, 4 hours 57 minutes earlier. Its key messages:
- Remnants of Hurricane Helene will impact central Illinois over the next couple of days.
- There is a high probability (greater than 70% chance) of wind gusts in excess of 45mph along and east of I-55 late this afternoon and evening.
- Storm total rainfall will be heaviest across the Ohio River Valley: however, amounts in excess of 1 inch are expected as far north as the I-70 corridor.
Area forecast discussion, Sep 27, 5:56 AM CDT, 4 hours 57 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 556 AM CDT Fri Sep 27 2024 .KEY MESSAGES... - Remnants of Hurricane Helene will impact central Illinois over the next couple of days. - There is a high probability (greater than 70% chance) of wind gusts in excess of 45mph along and east of I-55 late this afternoon and evening. - Storm total rainfall will be heaviest across the Ohio River Valley: however, amounts in excess of 1 inch are expected as far north as the I-70 corridor. && .SHORT TERM...(Today through Saturday) Issued at 331 AM CDT Fri Sep 27 2024 07z/2am surface analysis shows Hurricane Helene rapidly churning north-northeastward across Georgia...with the center located near Vidalia. NHC forecasts show the system gradually weakening as it continues northward across the Appalachians before veering northwestward into Kentucky this afternoon. Model consensus suggests a very deep 980mb remnant low will be located near Evansville, Indiana by early evening. Given the tight pressure gradient, strong/gusty winds are expected...with the highest momentum air remaining to the N/NE of the low. HREF probabilities strongly suggest Wind Advisory gusts in excess of 45mph as far west as the I-55 corridor late this afternoon and evening. Have therefore added Logan, Christian, and Sangamon counties to the advisory in order to cover all locations along/east of the I-55 corridor. Some raw model guidance shows wind gusts potentially exceeding 60mph pivoting northwestward from southern Ohio/Indiana into the far E/SE KILX CWA late this afternoon. Will therefore need to keep an eye on later model data as well as upstream obs for a possible upgrade to a High Wind Warning generally along/southeast of a Paris to Effingham line where the current forecast features gusts in the 50-55mph range. The winds will gradually decrease late tonight into Saturday as the low steadily fills...with projected gusts down to 30-35mph by dawn Saturday, then to around 20mph by Saturday evening. The other big impact from Helene will be the rain. As has been noted by the past couple forecast cycles, the heaviest rainfall will remain focused further south across the Ohio River Valley where 3-4 inches will be likely. Further north, enough dry air will be entrained into the system to keep things mostly dry along/northwest of a Rushville to Bloomington line. 00z Sep 27 LREF shows a 100% chance of 1 inch or more of rainfall along/south of I-70...but only a very low probability (20-30%) chance as far north as a Hoopeston to Taylorville line. The official forecast features greater than 1 inch along/south of I-70 and greater than 2 inches along/southeast of a Lawrenceville to Olney line. Barnes .LONG TERM...(Sunday through Thursday) Issued at 331 AM CDT Fri Sep 27 2024 Showers will linger into Sunday: however, additional rainfall amounts will be minimal. The remnant low will gradually get shunted eastward by Monday as a cold front approaches. Thanks to increasing amounts of sunshine and southwesterly flow ahead of the front, high temperatures will climb into the upper 70s and lower 80s. The front will pass through the region dry, followed by slightly cooler/drier weather for the remainder of the extended. Highs will drop into the lower 70s and overnight lows will dip into the 40s both Tuesday and Wednesday before readings moderate by the end of next week. Barnes && .AVIATION... (For the 12z TAFs through 12z Saturday Morning) Issued at 556 AM CDT Fri Sep 27 2024 N/NE winds will increase markedly today as remnants of Hurricane Helene approach from the southeast. Forecast soundings and numeric guidance suggest gusts in excess of 40kt along/east of I-55 during the late afternoon and evening...with gusts possibly over 45kt at KCMI/KDEC. Occasional showers will be noted at the I-72 terminals with ceilings temporarily lowering to MVFR at KCMI/KDEC between 16z and about 23z. VFR ceilings will prevail elsewhere...until MVFR ceilings develop/spread from east to west across all of central Illinois late tonight into Saturday morning. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM this afternoon to 1 AM CDT Saturday for ILZ038-042>046-051>057-061>063-066>068-071>073. &&
Hazardous weather outlook, Sep 27, 4:48 AM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 448 AM CDT Fri Sep 27 2024 ILZ027>031-036-037-040-041-047>050-281000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Cass-Menard-Scott-Morgan- 448 AM CDT Fri Sep 27 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. Northeast winds will gust up to around 40 mph at times this afternoon and evening. Unsecured objects may be blown around and travel may be difficult for high profile vehicles. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-042>046-051>057-061>063-066>068-071>073-281000- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 448 AM CDT Fri Sep 27 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. Northeast winds will gust up to around 55 mph at times today, peaking this afternoon and evening. Unsecured objects will be blown around and travel will be difficult for high profile vehicles. There is a slight risk (level 2 of 4) for excessive rainfall that results in flooding along and south of I-70 today and tonight. Some locations south of I-70 could see in excess of 2 inches of rain through the weekend. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Moderate to heavy showers will continue at times through the day Saturday. There is a marginal risk of excessive rainfall that results in flooding across portions of east central and southeast Illinois Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Deubelbeiss
Nearby
High Wind Warnings in Illinois, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.